Skip to main content
Nurses
Displaying 1 - 10 of 1529
An Inadvertent Bolus of Norepinephrine.
Spotlight Case
CE/MOC
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. ,  

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

The Impact of Communication on Medication Errors
Jennifer Branch, PharmD, Dakota Hiner, PharmD, and Victoria Jackson, MS, NP-C, PA-C ,  

A 93-year-old man on warfarin with chronic heart failure, atrial fibrillation, and a ventricular assist device (VAD) was admitted to the hospital upon referral from the VAD team due to an elevated internal normalized ratio (INR) of 13.4. During medication review, the hospital team found that his prescribed warfarin dose was 4 mg daily on Mondays and Fridays and 3 mg daily on all other days of the week; this prescription was filled with 1 mg tablets. However, his medication list also included an old prescription for 5 mg tablets. After discussions with the patient’s family, it was determined that the patient’s daughter had inadvertently given the patient three 5 mg tablets of warfarin (total daily dose 15 mg) for the past two days. This commentary discusses the importance of understanding patient safety risk, communication across transitions of care, and improving caregiver education and engagement to reduce medication errors.

Subscribe to Nurses